In combinatorics, a Sperner family (or Sperner system), named in honor of Emanuel Sperner, is a family of sets (F, E) in which none of the sets is contained in another. Equivalently, a Sperner family is an antichain in the inclusion lattice over the power set of E. A Sperner family is also sometimes called an independent system or a clutter.
Sperner families are counted by the Dedekind numbers, and their size is bounded by Sperner's theorem and the Lubell–Yamamoto–Meshalkin inequality. They may also be described in the language of hypergraphs rather than set families, where they are called clutters.
The number of different Sperner families on a set of n elements is counted by the Dedekind numbers, the first few of which are
Although accurate asymptotic estimates are known for larger values of n, it is unknown whether there exists an exact formula that can be used to compute these numbers efficiently.
Bounds on the size of a Sperner family
The k-element subsets of an n-element set form a Sperner family, the size of which is maximized when k = n/2 (or the nearest integer to it). Sperner's theorem states that these families are the largest possible Sperner families over an n-element set. Formally, the theorem states that, for every Sperner family S over an n-element set,
The Lubell–Yamamoto–Meshalkin inequality provides another bound on the size of a Sperner family, and can be used to prove Sperner's theorem. It states that, if ak denotes the number of sets of size k in a Sperner family over a set of n elements, then
A clutter H is a hypergraph , with the added property that whenever and (i.e. no edge properly contains another). That is, the sets of vertices represented by the hyperedges form a Sperner family. Clutters are an important structure in the study of combinatorial optimization. An opposite notion to a clutter is an abstract simplicial complex, where every subset of an edge is contained in the hypergraph (this is an order ideal in the poset of subsets of E).
If is a clutter, then the blocker of H, denoted , is the clutter with vertex set V and edge set consisting of all minimal sets so that for every . It can be shown that (Edmonds & Fulkerson 1970), so blockers give us a type of duality. We define to be the size of the largest collection of disjoint edges in H and to be the size of the smallest edge in . It is easy to see that .
- If G is a simple loopless graph, then is a clutter and is the collection of all minimal vertex covers. Here is the size of the largest matching and is the size of the smallest vertex cover. König's theorem states that, for bipartite graphs, . However for other graphs these two quantities may differ.
- Let G be a graph and let . Define by setting and letting E be the collection of all edge-sets of s-t paths. Then H is a clutter, and is the collection of all minimal edge cuts which separate s and t. In this case is the maximum number of edge-disjoint s-t paths, and is the size of the smallest edge-cut separating s and t, so Menger's theorem (edge-connectivity version) asserts that .
- Let G be a connected graph and let H be the clutter on consisting of all edge sets of spanning trees of G. Then is the collection of all minimal edge cuts in G.
There is a minor relation on clutters which is similar to the minor relation on graphs. If is a clutter and , then we may delete v to get the clutter with vertex set and edge set consisting of all which do not contain v. We contract v to get the clutter . These two operations commute, and if J is another clutter, we say that J is a minor of H if a clutter isomorphic to J may be obtained from H by a sequence of deletions and contractions.
- Anderson, Ian (1987), "Sperner's theorem", Combinatorics of Finite Sets, Oxford University Press, pp. 2–4.
- Edmonds, J.; Fulkerson, D. R. (1970), Bottleneck extrema, Journal of Combinatorial Theory 8 (3): 299–306, doi:10.1016/S0021-9800(70)80083-7.
- Knuth, Donald E. (2005), "Draft of Section 126.96.36.199: Generating All Trees", The Art of Computer Programming IV, pp. 17–19.
- Sperner, Emanuel (1928), Ein Satz über Untermengen einer endlichen Menge, Mathematische Zeitschrift (in German) 27 (1): 544–548, doi:10.1007/BF01171114, JFM 54.0090.06.